Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Brownsville, TX

November 22, 2021Hidalgo County, Texas

NWS Brownsville, TX issued this special weather statement at Nov 22, 2021, 1:05 AM CST for Hidalgo County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 22, 2021, 1:05 AM CST (07:05 UTC)
Expired
Nov 22, 2021, 1:30 AM CST
In force
25 min
Issued by
NWS Brownsville, TX
Hail
0.00 in
Wind
30

County Hidalgo County, TX

The radar

The Brownsville radar (KBRO), 87 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 7.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2021-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2021-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
235 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

767 
WWUS84 KBRO 220705
SPSBRO

Special Weather Statement
National Weather Service Brownsville TX
105 AM CST Mon Nov 22 2021
 
TXZ253-220730-
Southern Hidalgo TX-
105 AM CST Mon Nov 22 2021

...A strong thunderstorm will impact portions of southwestern Hidalgo
County through 130 AM CST...

At 105 AM CST, Doppler radar was tracking a strong thunderstorm over
Madero, or near Palmview, moving southeast at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Mission, Pharr, Hidalgo, Palmview, South McAllen, Sharyland, Rio
Grande Regional Hospital, Narciso G. Cavazos Elementary School,
Abram-Perezville and South Pharr Elementary School.

This includes the following highways...
 US Highway 83 near mile marker 850.
 US Highway 281 between mile markers 784 and 798.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2607 9818 2606 9820 2610 9829 2612 9827
      2612 9830 2610 9830 2614 9834 2617 9834
      2615 9835 2617 9836 2616 9839 2620 9844
      2628 9839 2613 9803 2606 9807 2607 9813
      2605 9815
TIME...MOT...LOC 0705Z 301DEG 22KT 2616 9837 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

Mejia

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this special weather statement went out at Nov 21, 11:20 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Nov 21, 11:20 PM CST, 1 hour 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1120 PM CST Sun Nov 21 2021

.DISCUSSION...Updated for latest aviation discussion below.
&&

.AVIATION...Minor adjustments made to the previous suite of TAFs.
Timing of the precipitation remains based on the HRRR model. The
cold front is expected to clear the aerodromes by sunrise Monday
morning. Overall, VFR is forecast through the next 24 hours.
&&

.PREV DISCUSSION... /issued 549 PM CST Sun Nov 21 2021/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...The TAFs have been simplified a bit to reflect the
overnight passage of a cold front. The timing of the showers in
the TAFs are based on the HRRR model. Overall, VFR is expected
at the aerodromes through the next 24 hours.

PREV DISCUSSION... /issued 308 PM CST Sun Nov 21 2021/

SHORT TERM (Tonight through Monday Night): The main story in the short
term revolves around the cold front expected to pass through Deep
South Texas late tonight into early Monday morning and the potential
for flooding with the showers and thunderstorms expected ahead of
and along the frontal boundary.

Ahead of the front, southeasterly winds will continue to advect low
to mid level moisture across the area, increasing precipitable water
to 1.4 to 1.7 inches. With ample moisture and moderate instability
(CAPE near 1000 to 1500 J/kg) some of these showers and
thunderstorms could be efficient rain producers and lead to the
threat of flash flooding. On top of this, soils are still relatively
saturated due to recent rains, increasing the flooding potential for
areas that receive storms with higher rainfall rates. Most of the
models have the higher rainfall amounts west of I-69E with totals
between 1.5 to 2 inches, but locally heavier rainfall will possible.
As such, a Flood Watch is out from 6 PM tonight to 6 AM Monday
morning. Then most of the rain will clear out by mid to late morning
as the front pushes south of the Rio Grande and ushers in a drier,
more stable airmass.

Decent cold air advection behind this front will cause high
temperatures to drop 10 to 15 degrees from today to Monday, with
highs near 70 degrees. With the front passing through early Monday
morning, cold air advection behind the front will compete with weak
diurnal heating across areas that will see more sun...maintaining a
small temperature variation during the day tomorrow. Some locations
may even see their high temperature early in the morning before the
colder air moving in drops/maintains near stable temperatures for
the rest of the day. Overnight Monday night, the cloud cover will
begin to dissipate and temperatures will drop into the upper 40s for
the ranchlands, mid to upper 50s in the Valley, and the 60s along
the immediate coast.

LONG TERM (Tuesday through Sunday): As the front exits the area for
Tuesday, a large mid-level ridge moves over the central United
States and Texas for Tuesday and Wednesday. This ridge will bring
southeasterly flow to the CWA, warm air advection, and give us a
break from the rain for a couple of days. Beginning Wednesday
morning, a couple of positively tilted trough formations begin to
strenghtens across the western portion of the country. Wednesday will
be the warmest day of the week with high temperatures in the mid 80s
and will also be breezy as the troughs move into western Texas and
strengthen the surface pressure gradient over the CWA.

By Thursday morning, a cut-off low begins to form over the Baja
Peninsula separating itself from the stronger low over the northern
Midwest. This cut-off low pulls 500mb vorticity completely across
the central United States. The energy being pulled further south
will help bring the cold front all the way down to Deep South Texas
for Thanksgiving Day.

As far as precipitation goes, the models still haven't quite agreed
on the location or exact timing, but Deep South Texas can expect to
see rain before the actual front moves through. However, they both
still currently show the eastern CWA receiving the best chance for
rain during the day Thursday. Looking at forecast GFS soundings for
12z-00z Thursday/Friday, PWATs are still staying steady around 1.5
to 1.8 inches. The GFS/ECMWF are in slight disagreement regarding
the initial timing of the front. The GFS has the winds shifting
north Thursday evening while the ECMWF has the front coming through
a little later around midnight instead. The low over Mexico
eventually closes itself off by Saturday leaving a coastal trough
positioned over the Gulf Waters into the weekend. This trough will
give us a slight chance of rain over the coastal counties and gulf
waters for Saturday and Sunday. The WPC QPF forecast also has their
24-hour Day 5 QPF outlook showing 1.25 to 2.00 inches expected
especially for the Rio Grande Valley valid for 00z Friday to 00z
Saturday.

Thursday's high temperatures will still be near seasonal but once
the front moves through, we can expect highs in the low 70s and lows
in the lower 50s with a northerly wind for the rest of the long term
period.

MARINE (Tonight through Monday Night): Marine conditions will remain
favorable through this evening, but will then quickly deteriorate
behind the cold front expected to pass through early Monday morning.
Showers and thunderstorms will form ahead of and along the frontal
boundary, leading to additional hazards with the potential for
lightning, strong wind gusts, and reduced visibility. Small Craft
Advisories are in effect from early Monday morning into Monday
evening. Then winds and seas will gradually subside Monday night.

Tuesday through Sunday: Winds and seas will still be elevated
following the front on Monday. As a ridge moves into the area on
Tuesday, seas will begin to improve but then are elevated once
again as the troughs develop over the Plains and breezy
southeasterly flow returns. Southeasterly flow dominates until
Thanksgiving Day when a front pushes through the area. This front
will increase our seas to 5 to 8 feet overnight Thursday into
Friday and stay elevated through the long term period. Small Craft
Advisories may be needed as early as Wednesday morning.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  64  71  60  76 /  60  40   0   0
BROWNSVILLE          64  72  58  79 /  60  50   0   0
HARLINGEN            61  70  54  78 /  70  40   0   0
MCALLEN              61  70  54  78 /  80  50   0   0
RIO GRANDE CITY      59  71  52  78 /  90  30   0   0
SOUTH PADRE ISLAND   68  72  67  74 /  60  50  10   0
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch until 6 AM CST Monday for TXZ248>250-252-253-353.

GM...Small Craft Advisory from 6 AM to noon CST Monday for GMZ130-132-
     135.

     Small Craft Advisory from 3 AM to 6 PM CST Monday for GMZ150-155-
     170-175.
&&

This product is also available on the web at:
https://weather.gov/rgv
Hazardous weather outlook, Nov 21, 3:02 PM CST, 10 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
302 PM CST Sun Nov 21 2021

TXZ248>257-351-353-222115-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
302 PM CST Sun Nov 21 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...This Afternoon and Tonight

A moderate risk of rip currents is expected in the surf at area
beaches.

A Flood Watch is in effect for Zapata, Starr, Jim Hogg, Brooks and
Hidalgo Counties from this evening through late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An approaching low pressure system will increase the chances for
shower and thunderstorm activity on Thursday and Friday. Some of the
stronger thunderstorms that form may produce locally heavy
rainfall, frequent lightning and gusty winds.

An elevated risk of rip currents will be possible on Monday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-222115-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
302 PM CST Sun Nov 21 2021

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...This Afternoon and Tonight

A Small Craft Advisory is in effect across the lower Texas Gulf
waters early Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Small Craft Advisories are in effect Monday for the lower Texas
coastal waters.

An approaching low pressure system will increase the chances for
shower and thunderstorm activity on Thursday and Friday. Some of the
stronger thunderstorms that form may produce locally heavy rainfall,
frequent lightning and wind gusts up to 35 knots.

Small craft advisory conditions will be possible on the Lower
Texas Gulf Waters starting Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Nov 22, 1:05 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Brownsville TX
105 AM CST Mon Nov 22 2021

TXZ253-220730-
Southern Hidalgo TX-
105 AM CST Mon Nov 22 2021

...A strong thunderstorm will impact portions of southwestern Hidalgo
County through 130 AM CST...

At 105 AM CST, Doppler radar was tracking a strong thunderstorm over
Madero, or near Palmview, moving southeast at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mission, Pharr, Hidalgo, Palmview, South McAllen, Sharyland, Rio
Grande Regional Hospital, Narciso G. Cavazos Elementary School,
Abram-Perezville and South Pharr Elementary School.

This includes the following highways...
 US Highway 83 near mile marker 850.
 US Highway 281 between mile markers 784 and 798.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2607 9818 2606 9820 2610 9829 2612 9827
      2612 9830 2610 9830 2614 9834 2617 9834
      2615 9835 2617 9836 2616 9839 2620 9844
      2628 9839 2613 9803 2606 9807 2607 9813
      2605 9815
TIME...MOT...LOC 0705Z 301DEG 22KT 2616 9837

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Mejia

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 8:38 PM CSTAreal Flood AdvisoryBROJim Hogg112 min
Nov 21, 10:21 PM CSTAreal Flood AdvisoryBROZapata114 min
Nov 22, 1:34 AM CSTAreal Flood AdvisoryBROHidalgo86 min
Nov 22, 2:04 AM CSTAreal Flood AdvisoryBROHidalgo116 min
Nov 22, 2:38 AM CSTAreal Flood AdvisoryBROHidalgo82 min
Nov 22, 4:08 AM CSTRip Current StatementBROKenedy14 hr

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.